November 3-6, 2010 @Inn and Spa at Loretto, NM

GeoPRISMS Rift Initiation and Evolution Scientific Planning Workshop Meeting Organizer Role / Speaker

Wednesday November 3rd:

4-7:00 pm - <u>Loretto Hotel Lobby</u>		
	Registration in the Loretto Hotel lobby with cash bar. Collect your meetin	ıg
	folder and name tag here. Post day one posters.	
7:00 pm	Meeting organizers gather for dinner out.	

Thursday November 4th:

7.20 om 7.00	Dalluoom
7:30 am - <u>Zuni</u>	
0.00	Coffee and Muffins (grad student orientation)
8:00 am	Meeting welcome and logistics (Mike Oskin/organizing committee)
8:10 am	Summary of RIE Science Plan (Juli Morgan)
8:20 am	NSF & Other VIP comments
8:30 am	Theme Session 1 - Initiation (Ramon Arrowsmith) – how and why do
	continental rifts initiate?
	Science Plan Review (10 min max)
	Talk 1 (25 min): Derek Keir – Afar/Aden example
	Talk 2 (25 min): Suzanne Baldwin – Woodlark basin example
9:30 am	break & posters
10:00 am	Theme Session 2 – Evolution (Donna Shillington) – How do fundamental rifting
	processes (such as tectonics, magmatism, and erosion, transport, and
	sedimentation), and the feedbacks between them, evolve in time and space?
	Science Plan Review (10 min max)
	Talk 1 (25 min): Luc Lavier – model perspective
	Talk 2 (25 min) Graham Kent – observation perspective
11:00 am	Grad-student poster pop-ups (1 min each)
11:20 am	Charge to Break-Out Groups (Mike Oskin)
11:30 am - Aco	ma North /Acoma South / Zuni Ballroom
	Break outs 1 & 2 (small groups discuss, each w/leader and scribe) talk about this
	science topic. 4 groups, two sets of questions (theme 1 and theme 2). Issues to
	consider: a) What is the compelling science? b) What is achievable in 5 years? c)
	What is achievable in 10 years (GeoPRISMS nominal lifetime)? d) What are
	highest priorities for sequestered GeoPRISMS program funds? e) Which themes
	require Primary Sites for concentrated, collaborative investigations? f) What
	specific types of experiments or observations are needed at these sites? g)
	Provide a ppt summary slide of implementation strategy.
12.30 pm - Ch	aco Ballroom / Students in Acoma North / Conveners in Acoma South
12.50 pm <u>en</u>	Lunch & posters
2:00 pm - <u>Zuni</u>	•
2.00 pm <u>2000</u>	Theme Session 3 - Architecture (Jolante van Wijk) - What controls the
	structural and stratigraphic architecture of rifted continental margins during and
	after breakup?
	Science Plan Review (10 min max)
	Talk 1 (25 min): Wonsuck Kim – stratigraphic architecture
	Talk 2 (25 min): Frank Bilotti – passive margin deformation
2:00 nm	
3:00 pm	break & posters Theme Session 4. Eluide (Deter Elemines). What are the machanisms and
3:30 pm	Theme Session 4 - Fluids (Peter Flemings) - What are the mechanisms and
	consequences of fluid and volatile exchange between the Earth, oceans, and
	atmosphere at rifted continental margins, and between the lithosphere and the
	mantle?
	Science Plan Review (10 min max)

	Talk 1 (25 min): Tobias Fischer- mantle / volcanism	
	Talk 2 (25 min): Joe Cartwright – crustal fluid systems	
4:30 pm - Acoma North /Acoma South / Zuni Ballroom		
	Break outs 3 & 4 (small groups discuss). See above.	
5:30 pm	Break for dinner on your own- recommend that break-out group report writers	
	eat together. Grad-student group dinner.	
7:00-9:00 pm - <u>Tesuque Ballroom</u>		
_	Poster session / breakout group report preparation / grad-student poster judging	

Friday November 5th:

7:30 am - <u>Zuni</u>	Ballroom	
	Coffee and Muffins & poster trade-out (take down day 1, post day 2)	
8:00 am	Overview of schedule and goals of day (Mike Oskin)	
8:10 am	Break-out 1A & 1B report & discussion (10 min presentation from each group,	
	followed by 15 minute discussion of theme implementation strategy)	
8:45 am	Talk (25 min) Mousumi Roy – Earthscope collaboration opportunities	
9:10 am	Break-out 2A & 2B report & discussion	
9:45 am	Break	
10:00 am	Talk (25 min) Carolyn Ruppel – USGS & IODP collaboration opportunities	
10:25 am	Break-out 3A & 3B report & discussion	
11:00 am	Talk (25 min) Lori Summa – industry collaboration opportunities	
11:25 am	Break-out 4A & 4B report & discussion	
12:00 pm	Lunch (& grad student implementation report prep).	
1:30 pm	Implementation Strategies 1 (Short talks based on submitted white papers)	
2:45 pm	Break	
3:00 pm	Grad student-led presentation on implementation strategy	
3:30 pm	Implementation Strategies 2	
4:45 pm	Charge to break-out groups and discussion of site ranking procedure	
5:00 pm - <u>Chaco East/Chaco West/Zunni Ballroom</u>		
	Break-out group discussion: Formulate 1 or 2 straw implementation plans	
	based on evaluation of sites, White Paper presentations.	
6:00 pm - <u>Zuni Ballroom</u>		
	Meeting banquet, award for best grad-student poster, &	
	special presentation (Karl Karlstrom & Laura Crossey)	
7:30 pm - <u>Tesuque Ballroom</u>		
	Poster Session & break-out group report preparation	

Saturday November 6th:

7:30 am - <u>Acoma Ballroom</u>		
	Coffee and Muffins	
8:00 am	Intro to structure of science plan writing and organization of day (Mike Oskin)	
8:15 am	Group Discussion of Overall Implementation Plan (including reports of break-	
	out groups from end of day 2)	
	a) What is the compelling science?	
	b) What is achievable in 5 years?	
	c) What is achievable in 10 years (GeoPRISMS nominal lifetime)?	
	d) Which themes require Primary Sites for concentrated, collaborative	
	investigations?	
	e) What are highest priorities for sequestered GeoPRISMS program funds?	
9:45 am	Summarize viable implementation strategies for consideration.	
10:00 am	Break & non-binding secret ballot on implementation strategies	
10:30 am	Group Discussion of Primary Sites	
11:30 am	Decision on Primary Sites (by consensus or by ballot)	

12:00 pmMeeting ends, optional half-day field trip12:00 pmLunch (writing team only)1:00-5:00 pmWriting team meeting

12pm Field Trip: half day field trip along the Rio Grande Rift and science writing team meeting.